3290 North Ridge Road
Suite 125
Ellicott City, MD 21043

Watch for Hearing Loss from these Medications and Drugs – The Ototoxic List

Nearly every medication – doctor prescribed or over-the-counter – has an associated list of potential side effects. But did you know that there are a number of prescription drugs that can be harmful to your ears? These drugs do exist, and they’re called ototoxic. Ototoxic medications include both prescription or over-the-counter medications that can impair your hearing and alter your balance. The American Speech-Language-Hearing Association advises that there are over 200 medications known to be ototoxic, of which many are used commonly. Many of these ototoxic medications are widely used, and you have probably heard of them and might even be using some of them.

  • Loop Diuretics – Loop diuretics are prescribed for conditions including heart failure, high blood pressure, and for some kidney disorders. These medications have been shown to induce tinnitus and hearing loss, which is sometimes only discovered by examination.
  • Salicylates – Every day pain relievers such as aspirin or aspirin-containing medications contain Salicylates. Hearing loss and tinnitus can be a result of high daily doses (8 or more pills per day) of medicines containing salicylates. Fortunately, the negative effects fade away once the medication containing the salicylates is discontinued.
  • NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can lead to temporary hearing loss and a ringing in the ears in high doses.Two widely known NSAIDs are ibuprofen and naproxen.
  • Chemotherapy Drugs – Strong drugs such as carboplatin, bleomycin, cyclophosphamide and cisplatin are used to treat cancer, but can cause irreversible hearing damage. If you have any changes in your hearing or balance from your chemotherapy drugs, talk to your physician.
  • Aminoglycoside Antibiotics – There are many types of aminoglycoside antibiotics used to treat bacterial infections, including streptomycin, amikacin, gentamicin, neomycin and kanamycin. Complications arise when these medications produce free radicals, which can destroy the inner ear. Infants of mothers who used kanamycin or streptomycin while they were pregnant have been known to be born deaf.

If you presently use any of these ototoxic drugs, never stop taking your drugs before consulting your doctor. If you use any of these drugs and are concerned about possible ototoxic side effects, consult your physician or pharmacist so that they can analyze your dosage and help keep you at minimal risk and optimal hearing health.

This entry was posted on Sunday, December 29th, 2013 at 8:15 am. Both comments and pings are currently closed.